Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 169, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2003, 5:34 PM CDT for Marshall County, Washington County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2003, 5:34 PM CDT (22:34 UTC)
- Expired
- Aug 19, 2003, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 192234
SVRTOP
KSC117-201-192315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT TUE AUG 19 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS
* UNTIL 615 PM CDT
* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HANOVER...OR ABOUT 17
MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
HANOVER
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4000 9658 3991 9670 3982 9684 3988 9700
3999 9698 4000 9695
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:15 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 19, 4:15 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 415 PM CDT TUE AUG 19 2003 ...THUNDERSTORM CHANCES AND HEAT ARE THE MAIN FORECAST CHALLENGES THROUGH THURSDAY.... THIS MORNINGS UPPER AIR ANALYSIS SHOWED A CLOSED LOW OVER EASTERN WY/WESTERN NE. A BROAD RIDGE WAS LOCATED ACROSS THE GREAT LAKE STATES AND LOWER MS RIVER VALLEY. THE STRONGEST UPPER LEVEL JET WAS LOCATED ACROSS CENTRAL CANADA. THE 18Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY ACROSS EASTERN NEBRASKA WHILE A LEE SURFACE TROUGH EXTENDED FROM WESTERN NEBRASKA SOUTHWARD THROUGH EASTERN CO. HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST KANSAS. CONVECTIVE TEMPERATURES WILL BE REACHED LATE THIS AFTERNOON ACROSS THE FORECAST AREA. THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN AND WESTERN COUNTIES LATE THIS AFTERNOON AND EVENING. THE NUMEROUS COVERAGE OF THUNDERSTORMS SHOULD REMAIN NORTH OF THE FORECAST AREA ALONG THE SURFACE OUTFLOW BOUNDARY OVER EASTERN NEBRASKA. AT THIS TIME I WILL KEEP SCATTERED POPS ACROSS THE WESTERN AND NORTHERN COUNTIES WITH ISOLATED POPS ACROSS THE EAST-CENTRAL AND SOUTHERN COUNTIES. VEERING AND INCREASING WIND PROFILES WITH HEIGHT COMBINE WITH CAPES AT OR ABOVE 1800 J/KG MAY ALLOW A FEW THUNDERSTORMS TO REACH SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. THE UPPER LOW OVER WESTERN NEBRASKA WILL BECOME AN OPEN WAVE AS IT LIFTS NORTHEAST INTO MINNESOTA BY WEDNESDAY AFTERNOON. THE SOUTHERN EXTENT OF THE UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS EASTERN KANSAS WEDNESDAY AFTERNOON. SYNOPTIC SCALE LIFT AHEAD OF THE UPPER LEVEL TROUGH AXIS WILL IMPROVE THE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT ACROSS EASTERN KANSAS WEDNESDAY AFTERNOON. A SURFACE TROUGH WILL ALSO MOVE EAST ACROSS THE FORECAST AREA TOMORROW AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE SURFACE TROUGH AXIS SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE WESTERN COUNTIES. THE THUNDERSTORMS WILL MOVE EAST ACROSS THE REMAINDER OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES ON WEDNESDAY WILL REACH INTO THE UPPER 90S TO AROUND 100 DEGREES. DEW POINTS AHEAD OF THE TROUGH AXIS WILL BE IN THE UPPER 60S TO AROUND 70 DEGREES...THUS HEAT INDEX VALUES WILL ONCE AGAIN BE IN THE 102 TO 108 DEGREE RANGE. LOW-LEVEL COLD AIR ADVECTION ON THE WEST SIDE OF THE UPPER LEVEL TROUGH OVER MINNESOTA WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS EASTERN KANSAS ON THURSDAY. THERE MAY BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE COLD FRONT THURSDAY AFTERNOON. SLIGHTLY COOLER AIR WILL MOVE SOUTH ACROSS EASTERN KANSAS ON FRIDAY. HIGH TEMPERATURES ON FRIDAY WILL BE IN THE LOWER TO MID 90S. THE EXTENDED RANGE MODELS SHOW THE UPPER LEVEL RIDGE INTENSIFYING ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK. EXPECT DRY CONDITIONS THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S SUNDAY THROUGH NEXT TUESDAY. THE UKMET AND ECMWF MODEL SOLUTION AMPLIFIES THE UPPER LEVEL RIDGE MORE SO THAN THE GFS. IF THE UKMET AND ECMWF SOLUTIONS VERIFY HIGH TEMPERATURES WILL BE A CATEGORY HIGHER. .TOP...KSZ08-12>20-24>26>34-39. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM CDT.
Hazardous weather outlook, Aug 19, 4:58 PM CDT, 36 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 458 PM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE NORTH AND WEST OF A SABETHA TO MANHATTAN TO ABILENE LINE DURING THE EVENING HOURS. A FEW OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE REMAINDER OF THE REGION THIS EVENING. THE SEVERE THUNDERSTORM THREAT WILL DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY AND THURSDAY. HOT TEMPERATURES WILL ALSO CONTINUE WEDNESDAY WITH AFTERNOON HEAT INDICES OF 102 TO 107 EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING NORTH AND WEST OF A COUNCIL GROVE TO HARVEYVILLE TO OSKALOOSA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 19, 11:40 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM MUNDEN KS 70 MPH TSTM GUST
08/18/03 REPUBLICNearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.